Missouri, 2011

Hail in Missouri, May 23, 2011

May 23, 2011 · NWS EAX · 1 event in 1 county or zone

A weak frontal boundary, along the Highway 36 corridor, helped to generate a few evening thunderstorms, on May 23, 2011.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A weak frontal boundary, along the Highway 36 corridor, helped to generate a few evening thunderstorms, on May 23, 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 23, 5:46 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 23, 5:46 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
646 PM CDT MON MAY 23 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

ONE STORM SYSTEM LEAVING BUT ANOTHER WILL SOON TAKE ITS PLACE. DEEP
UPPER TROUGH WHICH AFFECTED OUR WEATHER LAST WEEK INTO THE WEEKEND
IS TRACKING THROUGH THE GREAT LAKES AND AWAY FROM THE CWA. ONGOING
MCS OVER SOUTHERN MO/NORTHERN AR AND DRYLINE CONVECTION OVER WESTERN
OK APPEARS IT IS IN THE PROCESS OF CONGEALING INTO ONE LARGER
CONVECTIVE SYSTEM WHICH SHOULD GREATLY LIMIT CONVECTION OVER THE CWA
TONIGHT. THERE IS A WEAK FRONTAL BOUNDARY LEFT OVER WHICH LIES FROM
NEAR IRK THROUGH KC METRO AND CONTINUES INTO SOUTH CENTRAL KS WHERE
LOW LEVEL CONVERGENCE HAS AIDED DEVELOPMENT OF CUMULUS FIELD. LATEST
SPC MESO ANALYSIS SHOWS RIDGE OF MODERATE/HIGH MUCAPE OF
2000-3000J/KG POKING INTO WEST CENTRAL MO ALONG THIS BOUNDARY AND
CIN HAS BEEN ERODED. SO WILL CONTINUE TO WATCH THIS AREA FOR ANY
CONVECTION TO FORM BETWEEN NOW AND SUNSET. DECENT AMOUNT OF CIN AND
SUBSIDENCE FURTHER NORTHEAST ALONG THIS BOUNDARY IS CURRENTLY
INHIBITING ANY CONVECTIVE DEVELOPMENT. AFTER SUNSET SEE VERY LIMITED
RISK OF CONVECTION.

ATTENTION THEN TURNS TO TUESDAY AFTERNOON AND EVENING FOR POTENTIAL
SEVERE WEATHER EVENT. WATER VAPOR SATELLITE IMAGERY SHOWS THE
VORTICITY MAX/SHORTWAVE WHICH WILL BE A MAJOR PLAYER FOR TOMORROW.
PREFER SLIGHTLY MORE NORTHERN ECMWF SOLUTION THROUGH THIS EVENING
BUT THE OVERRIDING THEME/TREND ARE SIMILAR. PRONOUNCED MID LEVEL PVA
AND DIFFLUENT FLOW ALOFT WITH INCREASING SOUTHERLY H8 JET AND LEFT
EXIT REGION OF H2 JET WILL MOVE ACROSS EASTERN KS DURING THE
AFTERNOON AND INTO WESTERN MO BY THE EARLY EVENING HOURS.
HOWEVER...700MB LEVEL WILL LIKELY GARNER CENTER OF ATTENTION. MAY
HAVE TO CONTEND WITH A BAND OF ELEVATED...WARM ADVECTION
WING...CONVECTION WHICH FORMS TUESDAY MORNING AND LIFTS THROUGH THE
CWA DURING THE MORNING AND EARLY AFTERNOON HOURS. SHOULD THIS OCCUR
IT WILL COMPLICATE WHAT EVOLVES LATER IN THE AFTERNOON AND EVENING
WHEN AN ANTICIPATED SQUALL-LINE OF SEVERE STORMS SWEEPS ENE FROM KS
AND INTO WESTERN MO. MODERATE RISK OF SEVERE WEATHER PER LATEST SPC
FORECAST SEEMS REASONABLE AND EASILY JUSTIFIES THE CATEGORICAL POPS
FOR TUESDAY EVENING.

A LARGE CLOSED UPPER LOW IS EXPECTED TO SPIN UP TUESDAY NIGHT WHICH
WILL DRIFT SLOWLY EAST AND KEEP THE WEATHER UNSETTLED AND WET INTO
THURSDAY. MODELS ARE VERY SIMILAR WITH THIS SCENARIO AND FEEL
CONFIDENT IN GOING WITH HIGH POPS. HAVE SOME CONCERNS FOR HEAVY
RAINFALL OVER THE NEXT COUPLE OF DAYS DUE TO RELATIVELY HIGH
PRECIPITABLE WATER VALUES AND RECENT RAINFALL LOWERING 1HR/3HR FFG
TO 1-1.5 INCHES FOR MUCH OF THE CWA. HOWEVER...LOW CONFIDENCE ON
WHICH AREA(S) HAVE THE BEST THREAT FOR MORE THAN LOCALIZED FLOODING
DUE TO LACK OF A SURFACE BOUNDARY TO FOCUS CONVECTION AND SPEED OF
MOVEMENT OF EXPECTED TUESDAY EVENING SQUALL-LINE.

WEDNESDAY/THURSDAY LOOK GLOOMY WITH WIDESPREAD CLOUD COVER...RAIN
COOLED AIR...AND PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS.
LIMITED DIURNAL TEMPERATURE TREND.

MEDIUM RANGE (THURSDAY-MONDAY)...

BACK END OF UPPER SYSTEM AND EXTENSIVE WRAP AROUND CLOUD
COVER/SCATTERED SHOWERS WILL GRADUALLY SHIFT EAST ON
THURSDAY.

FRIDAY AND FRIDAY NIGHT ARE NOW MORE QUESTIONABLE AS ANOTHER WELL
DEVELOPED UPPER SYSTEM TRACKS THROUGH THE NORTHERN PLAINS/UPPER MS
VALLEY. BELIEVE GFS SOLUTION IS AN OUTLIER AS IT DIGS THE SYSTEM
MUCH FURTHER SOUTH THAN ANY OF THE OTHER MEDIUM RANGE MODELS WHICH
HAVE ACTUALLY TRENDED TOWARDS FURTHER NORTH WITH THEIR LAST MODEL
RUNS. BUT EVEN THE MORE NORTHERN ECMWF/GEMS SHOW POTENTIAL FOR WARM
ADVECTION CONVECTION. SO WILL INTRODUCE CHANCE POPS. OTHERWISE...THE
REST OF THE MEMORIAL DAY WEEKEND LOOKS RELATIVELY DRY.

MJ

&&

.AVIATION...

FOR THE 00Z TAFS...CONVECTION ACROSS SOUTHERN KANSAS AND SOUTHERN
MISSOURI LOOKS TO ROB THE TERMINALS OF MUCH OF THE MOISTURE NEEDED
FOR STORMS FOR THE OVERNIGHT HOURS. WHAT LIMITED MOISTURE RETURN
ALOFT DOES OCCUR SHOULD BRING SOME MVFR STRATUS INTO THE TERMINALS
EARLY TUESDAY MORNING ALONG WITH A LITTLE LIGHT FOG. CAN NOT RULE OUT
STORMS COMPLETELY OVERNIGHT...BUT AT THIS TIME WILL HOLD OFF AND
AMEND IF NEEDED LATER DUE TO VERY LOW CONFIDENCE. LOW STRATUS
SHOULD ONLY HANG OUT THROUGH THE MORNING HOURS...BEFORE BREAKING UP
IN THE WARMING LATE MORNING HOURS. HAVE INCLUDED CB'S FOR THE
AFTERNOON HOURS...BUT ANY CONVECTION THAT MOVES THROUGH SHOULD HOLD
OFF TILL TUESDAY EVENING...AFTER THE CURRENT END TIME OF THIS TAF
CYCLE.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, May 23, 6:02 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
702 PM CDT MON MAY 23 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
702 PM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

WHILE THE THREAT FOR THUNDERSTORMS HAS DIMINISHED SOME...THERE REMAINS
A WEAK FRONTAL BOUNDARY FROM NEAR ST JOSEPH TO KIRKSVILLE THAT COULD
HELP IGNITE A FEW EVENING THUNDERSTORMS. ANY EVENING THREAT FROM
THUNDERSTORMS WILL BE OVER PARTS OF EXTREME EAST CENTRAL KANSAS
THROUGH CENTRAL MISSOURI...GENERALLY SOUTH OF THE MISSOURI RIVER.
THIS SLIGHT THREAT OF THUNDERSTORMS WILL PERSIST THROUGH THE OVERNIGHT
HOURS INTO EARLY TUESDAY MORNING. A FEW OF THESE STORMS...IF THEY DO
FORM...COULD BECOME SEVERE WITH HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WHILE THERE IS SOME POTENTIAL FOR THUNDERSTORM ACTIVITY TO BE ONGOING
ACROSS THE OUTLOOK AREA TUESDAY MORNING...THE FOCUS WILL BE ON
ANOTHER WEATHER SYSTEM WHICH WILL MOVE ACROSS THE CENTRAL ROCKIES AND
INTO THE PLAINS TUESDAY AND WEDNESDAY...BRINGING ADDITIONAL ROUNDS OF
THUNDERSTORMS TO THE REGION TUESDAY AFTERNOON AND EVENING. THERE IS A
THREAT FOR SEVERE WEATHER LATE TUESDAY AFTERNOON AND EVENING...
ESPECIALLY ACROSS THE WESTERN PARTS OF THE OUTLOOK AREA WHICH WILL
BE UNDER A MODERATE RISK FOR SEVERE THUNDERSTORMS. THE CURRENT
THINKING IS A SQUALL LINE OF SEVERE THUNDERSTORMS WILL FORM OVER
CENTRAL AND EASTERN KANSAS MID TO LATE AFTERNOON AND RACE NORTHEAST
INTO NORTHWEST AND WEST CENTRAL MISSOURI LATE TUESDAY AFTERNOON AND
EVENING...AND CONTINUE INTO NORTHEAST AND CENTRAL MISSOURI DURING THE
LATE NIGHT HOURS. WHILE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS
WILL BE THE PRIMARY THREATS...ISOLATED TORNADOES WILL ALSO BE
POSSIBLE. ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE ON
WEDNESDAY...HOWEVER THE THREAT FOR ANY SEVERE WEATHER APPEARS TO BE
LOW AT THIS TIME.

ALTHOUGH PRECIPITATION EVENTS WILL BE SCATTERED AND NOT CONTINUOUS
FOR THE NEXT SEVERAL DAYS...LOCALLY HEAVY RAINFALL...ESPECIALLY IN
THUNDERSTORMS...WILL LIKELY DEVELOP. TOTAL RAINFALL ACCUMULATIONS
THROUGH THE MIDDLE OF THE WEEK MAY EXCEED SEVERAL INCHES IN SOME
LOCATIONS ACROSS THE OUTLOOK AREA. THIS WILL INCREASE THE THREAT FOR
LOCALIZED FLASH FLOODING...AND WILL LIKELY PUSH SOME STREAMS AND
RIVERS INTO FLOOD THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT...BUT WILL LIKELY BE
NEEDED LATE TUESDAY AFTERNOON AND EVENING.

CUTTER

The radar

The Pleasant Hill radar (KEAX), 74 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carroll

When
May 23, 7:01 PM CST
Where
Carroll County, Norborne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -93.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308333.